Horm Metab Res 2020; 52(09): 689-690
DOI: 10.1055/a-1220-6971
Letter to the Editor

Severe Hypocalcemia and Transient Hypoparathyroidism After Hyperthermic Intraperitoneal Chemotherapy

Senthuran Tharmalingam
1  Fox Chase Cancer Center, Philadelphia, USA
,
Sanjay Reddy
1  Fox Chase Cancer Center, Philadelphia, USA
,
Pankaj Sharda
1  Fox Chase Cancer Center, Philadelphia, USA
,
Christian A. Koch
1  Fox Chase Cancer Center, Philadelphia, USA
› Author Affiliations

Dear Editors,

Hypocalcemia is not unusual in patients hospitalized for critical illness and has also been described after general surgery in addition to head and neck surgical procedures [1] [2] [3]. Hypocalcemic events commonly occur in the setting of massive blood transfusion, albumin deficiency, vitamin D deficiency, and/or hypomagnesemia. In the absence of these factors, only slight decreases in calcium levels within the normal range have been reported during surgical procedures [1]. Cytoreductive surgery with hyperthermic intraperitoneal chemotherapy (HIPEC) causing asymptomatic hypocalcemia has only been reported in two previous studies [4] [5]. The etiology is unclear. We here report a patient who developed severe symptomatic hypocalcemia likely as a result of a profound inflammatory reaction with transient hypoparathyroidism after HIPEC.



Publication History

Publication Date:
07 August 2020 (online)

© Georg Thieme Verlag KG
Stuttgart · New York